Updates by Region Sponsored by
Clay J. Cockerell, M.D., president of the American Academy of Dermatology Association (Academy) recently released a statement: “Safety of Isotretinoin Patients Put at Risk by March 1 Start Date for iPLEDGE Program.”
According to the statement, the 15,000 physician members of the American Academy of Dermatology Association (Academy) urge the US Food and Drug Administration (FDA), and the sponsors and vendor for the iPLEDGE program, to immediately postpone the March 1, 2006, start date of this program until significant changes can be made to ensure patient safety. Dermatologists across the country are reporting numerous flaws in the iPLEDGE program that are interfering with patient care and could affect patient safety.
“Under the direction of the FDA, the Isotretinoin Product Manufacturers Group (IPMG) and their chosen iPLEDGE vendor, Covance, have designed a mandatory, risk management system that tracks registered prescribers and all registered patients to ensure that women of childbearing potential do not become pregnant while taking this medication.
“Several very serious concerns regarding the implementation of iPLEDGE have emerged since the FDA approved the program in August 2005. Although the Academy has repeatedly pointed out the importance of addressing these concerns so that the program works as intended and is not a failure, many issues remain unaddressed. Unfortunately, extending the effective date from Dec. 31, 2005, to March 1, 2006, has not sufficiently resolved these issues.
“Patient safety while taking isotretinoin depends on the careful oversight of the prescriber. The Academy believes that the iPLEDGE program, as it stands right now, is too cumbersome for both the patient and the prescriber. To circumvent the iPLEDGE program registration process, patients may seek other avenues to receive the medication, such as purchasing it off the Internet, which removes the safeguards in place when the patient takes the medication under a prescriber's care. Problems with the program may also lead to a disruption of care for patients currently taking this medication, or lead to delays in the start of therapy for qualified patients.